replacement for Crixivan?
Feb 25, 2004
I am a 41 year old black gay man (diagnosed positive in 1994) who has been on a twice a day regimen of 400 mg. Norvir, 400 mg. Crixivan, 40 mg. Zerit, and 150 mg. Epivir for several years. This combo has been very effective in maintaining an undetectable viral load and a high T-cell count. However, Crixivan has proved to be a problem over the years: when I was on an unboosted three times a day combo including Crixivan, I developed kidney stones, and later when I went on a boosted twice a day regimen in 1999 (adding 100 mg. of Norvir twice daily,) I developed elevated creatinine levels and blood in my urine. Adjusting the dosages of Crixivan and Norvir in spring 2001(increasing the twice-daily amount of Norvir from 100 mg. to 400 mg. and decreasing the amount of Crixivan from 800 mg. to 400 mg.) returned my creatinine levels to normal, but my doctor now tells me that my cholesterol level is elevated enough to require that I begin taking Pravachol, and I still have blood in my urine. She would like me to stop taking Crixivan and replace with another protease inhibitor.
Since my current combo is so virologically effective, I am hesitant to switch, especially since, despite the problems noted above, I have not had the kind of constant debilitating side effects (nausea, diarrhea, etc.) that are reported with so many PIs. But I am concerned about long-term kidney damage and about the continuing effects of my elevated cholesterol levels.
What PI would you recommend to replace Crixivan in my regimen, one that would both be virologically effective and well tolerated?
Thanks for your time and attention.
Response from Dr. Lee
Congratulations on maintaining your low viral levels over these years! I suggest that you sit down with your doc and look at the options, because there are many! You could look at continueing the Zerit and Epivir and adding almost any different protease inhibitor. I suggest that you avoid Kaletra or other boosted regimens (anything with Norvir) due to your lipid (cholesterol) problems. That leaves several options such as Lexiva, Reyatz, or Viracept. Or you could use a non-nucleoside instead of a protease inhibitor with your Zerit and Epivir.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Testicular Pain After Unprotected Sex Without Ejaculation Worried I Have HIV
- Tingling Lips After Rubbing Vagina Worried I Have HIV
- Can You Get Hepatitis From Oysters?
- How Long Does It Take To Give Someone An Std?
- If Bodily Fluid Hits Just Your Skin Are You At Risk Of Std's?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.